In the journals
While muscle pain is a possible side effect of taking a statin medication, an analysis published Sept. 10, 2022, in The Lancet found that it’s uncommon, and most pain stems from something other than the cholesterol-lowering drug.
Researchers reviewed 19 trials with more than 120,000 people who took either a daily statin or a placebo for an average of four years. (Most dosages were moderate-intensity regimens that typically reduced LDL cholesterol levels by approximately one-third.) About 25% of people reported muscle pain whether they took statins or not.
Among statin users, the drug was found to have a marginal impact on pain risk. In general, symptoms were rated as mild and gone within a year despite continuing the drug. A separate analysis of four trials, comparing high statin doses with moderate or low doses, showed a greater likelihood of muscle pain symptoms from higher doses. But almost always, the benefits of high-intensity doses outweigh any muscle aches the user may experience, the researchers noted.
They also suggested that many people who develop muscle pain after beginning a statin experience a "nocebo effect," where negative expectations can lead to perceived side effects. In other words, some people think a statin will cause discomfort, so they blame the drug even though muscle aches and pain generally are more common with age.
Image: © Oleg Breslavtsev/Getty Images
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.